The nails are comprised of living yet toughened skin cells and can be affected by certain conditions. An indication of a possible issue is a change in the color of the toenail. The discoloration of the toenails might be due to various reasons. The moment the underlying cause is determined, the treatment can be started in order to restore the normal color of the nail.
Injuries to the nail can lead to toenail discoloration. Minor trauma to the nail can lead to the formation of white spots. Take note that these white spots typically grow out with the nail and are not considered serious. In case there are several white spots that appear without any cause, a doctor must be consulted since this can indicate an infection.
Take note that a splinter hemorrhage can also cause toenail discoloration, leaving behind a reddish-brown line beneath the nail where the blood vessels have been damaged. Those who take part in long-distance running often suffer from toenail discoloration. Constant impact of the shoe against the toes can lead to bleeding beneath the nails. This can cause the nails to turn black in color and can eventually fall off. Some medical conditions can also cause hemorrhage, thus a doctor must carefully examine any nails with this condition. If you want to be prepared to handle injuries to the nails, all you have to do is to register for first aid training today in your area.
A fungal infection can cause toenail discoloration. It is important to note that the nail usually turns dark in color due to debris or dirt that has been trapped beneath the nail. The other symptoms of fungal infection include thickened nail, foul smell, dull toenail that is misshapen and crushed nail.
The fungal infections that affect the toenail are usually triggered by fungi known as dermatophytes but they can also be caused by mold or yeast. Toenails are highly susceptible to fungal infections since the toes are usually enclosed in shoes. This environment provides the ideal site that is warm and dark for the fungus to grow. The treatment for fungal nail infections typically includes oral medications such as itraconazole, terbinafine, topical antifungal medications and antifungal nail lacquer or even surgery.
There are some medications that can cause toenail discoloration but this typically resolves once the medication is stopped and the nail eventually grows out. Medications that can change the nail color include chemotherapy drugs such as bleomycin, antibiotics such as minocycline, silver, arsenic poisoning and the drug ATZ for HIV. The effects on nails include white bands, bluish-black color, gray coloration and brown tints.
Once an individual ends up with a discolored toenail, it might be due to injuries, infection or using certain medications. If you want to know the exact cause, it is best to have it checked by a doctor.